Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Study Examines Hearing Loss, Viagra Use

Posted May 18 2010 4:04pm

Research by a University of Alabama at Birmingham (UAB) professor shows an association between hearing loss and the use of the erectile dysfunction drug Viagra.

Findings published May 18 in Archives of Otolaryngology-Head and Neck Surgery indicate a potential for long-term hearing loss following use of Viagra, and possibly following use of other phosphodiesterase type 5 inhibitors (PDE-5i) drugs such as Cialis and Levitra, although results on those drugs are inconclusive.

“It appears from these findings that the current government warning regarding hearing loss and the use of PDE-5i medications is warranted,” said study author Gerald McGwin, Ph.D., a professor of epidemiology in the UAB School of Public Health. “Though there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage.”

In 2007, following the report of several case studies potentially linking PDE-5i use and sudden hearing loss, the Food and Drug Administration announced labeling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed. McGwin said this is the first epidemiologic study to evaluate the relationship between PDE-5i drugs and long-term hearing loss.
McGwin examined data on 11,525 men over 40 years of age gathered by the Medical Expenditure Panel Survey, a survey conducted by the federal Agency for Healthcare Research and Quality between 2003 and 2006. Men who reported use of PDE-5i medications were twice as likely to also report hearing loss as were men who had not used the drugs.

Post a comment
Write a comment:

Related Searches